MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER
Model Number 1012454-20
Medical Device Problem Codes Failure to Fold (1255); Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that this was a coronary intervention procedure in the right coronary artery.A non-abbott 4.0x30 mm stent was implanted.The 4.5x20 mm nc trek was inserted to post-dilate the stent.The nc trek was inflated five times; first in the distal stent for 14 seconds at 12 atmospheres (atms), then in the more proximal segment for 31 seconds at 18 atms, again more proximal for 18 seconds at 16 atms, then for 25 seconds at 18 atms.The final inflation was at the ostium right inside the stent for 21 seconds at 20 atms.The nc trek was reported to be fully deflated before it was pulled into the guide catheter for removal, but the nc trek became stuck in the guide catheter.The guide catheter and nc trek were removed together along with the sheath.Outside the body, the nc trek was found to be scrunched up from the attempts to remove it from the guide catheter.The nc trek was also difficult to remove from the sheath and the nc trek separated in two pieces.Vessel access was lost, so a new sheath and new guide catheter were inserted.The procedure was completed with good final result.There were no adverse patient effects and no clinically significant delay in the procedure.There was no additional information provided.
 
Additional Manufacturer Narrative
H6 medical device problem code 2017/above rated burst pressure.Visual inspection was performed on the returned device.The reported separation and failure to fold (bunched balloon) were confirmed.The reported difficulty removing the device from the guiding catheter/introducer sheath could not be replicated in a testing environment due to the condition of the returned device.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history of the reported lot did not indicate a lot specific quality issue.It was reported that the balloon was over inflated on the fifth time to 20 atmospheres (atm).It should be noted that the coronary dilatation catheters (cdc), nc trek rx, global, instructions for use (ifu) states: balloon pressure should not exceed the rated burst pressure (rbp).The rbp for the nc trek rx device is 18 atm; therefore, rbp was exceeded.In this case, it is unknown if the ifu violation caused or contributed to the reported complaint.The investigation was unable to determine a conclusive cause for the reported failure to fold (bunched balloon); however, the reported difficulty removing the device from the guiding catheter/introducer sheath and separation appear to be related to operational context.Return analysis confirmed that the balloon was bunched on the distal end of the balloon.In this case, it is possible that deflation technique and/or multiple inflations contributed to the reported balloon bunching; however, a conclusive cause cannot be determined.Additionally, it should be noted that the ifu states: with 4.5 mm and 5.0 mm balloon dilatation catheters, some increased resistance may be noted upon insertion or withdrawal into or out of the guiding catheter.In this case, it is possible that the combination of the larger profile of the 4.50 mm balloon and the bunching of the balloon contributed to the resistance met with the guiding catheter/introducer sheath, resulting in the reported difficulty removing the balloon dilatation catheter and the shaft ultimately separating.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.H6 medical device problem code 2889 was removed and code 1255 added.

Brand Name
NC TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key12367869
Report Number2024168-2021-07533
Device Sequence Number11863874
Product Code LOX
UDI-Device Identifier08717648152122
UDI-Public08717648152122
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Model Number1012454-20
Device Catalogue Number1012454-20
Device Lot Number10204G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2021
Initial Date Received by Manufacturer 08/05/2021
Supplement Date Received by Manufacturer09/09/2021
Initial Report FDA Received Date08/25/2021
Supplement Report FDA Received Date09/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4.0X30 MM COBRA STENT; 6 FRENCH 035 PINNACLE SHEATH; JR4 6 FRENCH CORDIS GUIDING CATHETER
Patient Age57 YR
Patient Weight138